Getting Your Tubes Tied
Is this common procedure causing uncommon problems?
A Surprising Possibility
What could be causing the symptoms? According to Corson and other doctors looking into post-tubal ligation "syndrome," it may actually be a combination of discontinuing the use of birth control pills and age-related factors.
David Grimes, MD, vice president of biomedical affairs at Family Health International in Chapel Hill, N.C., and clinical professor in the department of obstetrics and gynecology at the University of North Carolina School of Medicine, agrees. "The pill can cut the amount of menstrual bleeding by as much as half," he says. "It also reduces PMS symptoms, cramps, and irregular bleeding." Given these effects, many of the symptoms reported by women claiming to have post-tubal ligation syndrome could, in fact, be a result of coming off the pill rather than a result of the surgery. In fact, many women are put back on the pill after the surgery to control these very symptoms.
One landmark study published in 1976 in the Southern Medical Journal compared women's postsurgery menstrual cycles, taking into account their previous birth control method. They found that women who had been on the pill reported heavier bleeding, cramping, and other symptoms after the surgery; women on the IUD reported less; and women using barrier methods like diaphragms reported no change in the amount of bleeding, cramping, or other symptoms. These results have been duplicated in numerous other studies since the 1970s, Corson says.
Because of this, Corson counsels women on the pill who want to have their tubes tied to first stop taking oral contraceptives for several months to see what their periods will be like. If a woman experiences problems and decides to keep taking the pill to regulate her cycle and control other symptoms, she may not want to undergo the surgery.
But what about Susan? What could explain her complete lack of periods following the procedure? Like all laparoscopic procedures, tubal ligation carries the risk of complications such as damage to the major blood vessels, bowel or bladder infections, or hemorrhage. While these complications arise very rarely (perhaps in two per 1,000 procedures, according to Herbert Goldfarb, MD, assistant clinical professor at the New York University of Medicine's department of obstetrics and gynecology), the patient should be aware that they can and do occur -- which is why she signs a consent form before the surgery.
"If a doctor burned too much tissue too close to the ovary, then yes, it could damage [the ovary] and shut it down," Goldfarb says. "But this would be a rare complication of the surgery, not a syndrome." Additionally, this would have to happen to both ovaries for complete menopause to set in. He points out that because of the remote possibility for complications, any woman having pain or other symptoms such as bleeding, depression, mood swings, hot flashes, or fatigue after the procedure should see her doctor right away.